Background: Metastatic disease to the pituitary gland is rare, accounting for about 1% of pituitary tumours. The presence of pituitary metastases is indicative of a poor prognosis, with a 6-month mean survival after diagnosis.
Case: A 61-year-old post-menopausal woman presented with a 14-day history of fevers, lethargy and confusion. She was an active heavy smoker.
Blood tests on admission indicated malignant hypercalcaemia (Ca2+ 3.53mmol/L [2.15-2.55mmol/L]; PTH 1.0pmol/L [1.6-7.5pmol/L]; PTHrP 11.8pmol/L [<2pmol/L]). Core biopsy of an enlarged right supraclavicular lymph node was consistent with lung adenocarcinoma (keratin-7, TTF-1 and Napsin-A positive). A CT brain with intravenous (IV) contrast showed cerebral lesions (two in right frontal lobe and one in right temporal lobe).
Whilst on high dose dexamethasone (4mg q6hrly IV), symptoms of polyuria (urine output >3L/day), and polydipsia (fluid input >2L/day) as well as hypernatraemia (Na+ 161mmol/L [135-145mmol/L]) developed, which were suggestive of central diabetes insipidus (CDI). Panhypopituitarism was confirmed on hormone profile testing (TSH 0.06mIU/L [0.4-4.0mIU/L]; T4 9.7pmol/L [9-19pmol/L]; T3 2.8pmol/L [2.6-6.0pmol/L]; FSH 0.5IU/L [1.5-3.0IU/L], LH <0.5IU/L [2-10IU/L], cortisol 33nmol/L [100-540nmol/L], prolactin 634mIU/L [<550mIU/L]). A 7x10mm pituitary mass, which extended to the infundibulum, was found on brain magnetic resonance imaging. A presumed diagnosis of lung adenocarcinoma with pituitary metastases was made. Thyroxine, oral desmopressin, IV than oral dexamethasone was commenced and resection of her cerebral lesions occurred, with histopathology confirming metastatic lung adenocarcinoma.
Prior to cranial irradiation and chemotherapy for her lung adenocarcinoma, further metastases to her left mid-tibia occurred, resulting in a pathological fracture requiring tibial nail insertion. She deteriorated 7 days post-surgery and died 2 months post cancer diagnosis.
Conclusion: CDI is the most common symptom arising from pituitary metastases and may be unmasked with exogenous glucocorticoid use. Patients with primary lung cancers should be evaluated for pituitary metastases if presenting with CDI.